Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 24, NWS Shreveport, LA

June 13, 1997Franklin County, Titus County, Texas

NWS Shreveport, LA issued this tornado warning at Jun 13, 1997, 6:17 PM CDT for Franklin County, Titus County, Texas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 1997, 6:17 PM CDT (23:17 UTC)
Expired
Jun 13, 1997, 7:15 PM CDT
In force
58 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Franklin County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 143 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:20 PM CDTHail 0.75Mt Vernon, TX
Jun 13, 6:28 PM CDTThunderstorm Wind 80Mt Vernon, TXA line of severe thunderstorms developed across north central Texas during the afternoon and moved into Franklin County from the west producing considerable wind damage to trees and power lines. Some homes and businesses were heavily damaged from fallen trees
Jun 13, 6:30 PM CDTThunderstorm Wind 100Mt Pleasant, TXSevere thunderstorms moved from Franklin County to the west across Titus county producing macroburst damage about 5 miles in width across the entire length of the county. The winds knocked down numerous trees and powerlines leaving the entire town without pow
Jun 13, 7:00 PM CDTThunderstorm Wind 60Winfield, TXNWS Observers reported several trees toppled in the high winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 132319
TORSHV
TXC159-449-140015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
617 PM CDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  715 PM CDT
FOR THE FOLLOWING AREAS...
 
IN NORTHEAST TEXAS
 
   ...FRANKLIN COUNTY...TITUS COUNTY
 
AT 617 PM CDT...THE SHREVEPORT DOPPLER WEATHER RADAR INDICATED A
POSSIBLE TORNADO ABOUT 10 MILES NORTH NORTHEAST OF MT. VERNON.
THIS STORM IS MOVING SOUTHEAST AT 20 MPH.  THIS WILL TAKE THE STORM
THROUGH EASTERN FRANKLIN COUNTY INTO WESTERN TITUS COUNTY JUST NORTH
OF WHERE I-30 CROSSES THE COUNTY LINE.
 
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Jun 13, 3:15 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 3:15 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT FRI JUN 13 1997

AN ATMOSPHERE TEMPO STABILIZED BY MRNG CONVECTION ATTM APPEAR TO BE
READY TO UNCORK AS A VORT LOBE INTERACTS WITH FNTL BNDRY ACRS CNTRL-SE
OK AND UPR JET NOSES INTO EAST TX. SRLY WINDS INCREASED MARKEDLY ACRS
NW 2/3 OF CWA DURG PAST COUPLE HOURS. STORMS POPPING ON N-NW LIMITS
OF SHV RADAR AND BLDG CLDS OVHD. VERY HIGH CAPES OVR EAST TX COMBINED
WITH SEASONABLY DECENT LOW LVL SHEAR AND UPR DIV SUGGEST A TORNADIC
POTENTIAL. AFT LOOKING AT FNTL POSN AND STG THETA-E ADV ALL NIGHT OVR
NE TX HAVE TO CONSIDER STORMS MAY LAST WELL INTO NIGHT. WITH 90% BNDRY
LYR RH SPREADING TONIGHT SHOULD SEE RA AND/OR FOG AREAWIDE. AS FNT
WASHES OUT OVR AREA ON SAT...PLENTIFUL 850 MSTR KEEP SOME CLDS IN AND
GIVE US ONE MORE DAY OF SUB-90 WX. PROB WONT BE SO LUCKY ON SUN WITH
STGR SOUTH FLOW AND DRYER AIR EARLY. HOWEVER...70% MEAN RH QUICKLY
SPREADING ACROSS NORTHERN CWA AS TROF DEEPENS OVR HIGH PLAINS.
GIVEN RECENT TRENDS AND CLD CVR...WILL COMPRO ON MODEL HIGH TEMPS.
STICK WITH WARMER FWC LOWS FOR TONIGHT GIVEN DEWPOINTS.
SHV 73/89/70/91  4213        MLU 72/85/70/89  3212

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:47 AM CDTSevere Thunderstorm WarningSHVFranklin, Titus43 min
Jun 13, 5:38 PM CDTSevere Thunderstorm WarningSHVRed River67 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningSHVFranklin47 min
Jun 13, 6:54 PM CDTSevere Thunderstorm WarningSHVCamp, Morris51 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.